My Sons Acne Seems to Getting Worse 3 Months Into Accutane. Are There Other Options?

My son has been on Accutane now fore almost 3 months.. seems to be getting worse..More acne seems to appear each day..He is 130pds and on 40mg each day..is there anything you can suggest that would help him?

Doctor Answers (5)

Acne flare ups can happen whil on accutane.

+2

It is not uncommon to have a flare of your acne while on accutane. I often prescribe either antibiotics or oral anti-inflammatory medications like oral steroids if they are flaring.  Another method of improving flares is to decrease the dosage of the Accutane.  Occasionally the dosage needs to be increased.  The strategy is individualized for the patient and depends in part on how the flare looks and what it seems to be due to. 

 

 


Chicago Dermatologic Surgeon
4.0 out of 5 stars 7 reviews

Increasing the dose should improve his acne

+2

As long as your son's labs are normal, an increased dose might help.  I would recommend increasing the dose to 60 mg each day.  Accutane can be dosed between 0.5 mg/kg to 1 mg/kg per day.  For truncal acne, the dose may need to be increased to 2 mg/kg/day (120 mg).  A total of 120 mg/kg over a 5 month treatment course gives the greatest chance of long term remission.  Additionally, a short course of keflex and/or intralesional kenalog may improve his clinical outcome.

Samantha Toerge, MD
Fairfax Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Acne worse on Accutane

+2

Some people do experience worse acne for the first few months of being on Accutane. This can feel rough for many people, but it's actually the cleansing of the pores from the inside out. It's unfortunate but it's a necessary part of being on Accutane. Most patients are on Accutane for at least 6 months (and some longer depending on where you live) so I'd have him stick it out for a bit longer. You should be seeing your dermatologist monthly (for the iPledge program) so you should bring up your concerns and see if your dermatologist can recommend any topicals to add into his regimen while the Accutane course is going on.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

You might also like...

Acne Getting Worse on Accutane

+2

Some people take longer than others to respond to Accutane.  If he is getting worse, I would ask his Dermatologist to do a bacterial culture to make sure he doesn't have a secondary infection.  If that is negative, I would ask about raising his dose to 60 mg as long as his labs are fine and he is not having any major side effects.   Sometimes we have to push the dose up to get a response.   I think Accutane is a wonderful treatment so I hope your son improves.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Acne worse on Accutane

+2

Since a standard treatment course of Accutane is 5 months, he is right in the middle of his treatment.  Response rates to the medication vary greatly and it is very normal to flare before improvement.  His dose sounds appropriate for his weight so the best advice is to stick with it and complete the course.  Many patients don't see significant improvement until after they have finished taking their pills and some need to take a longer course.

Stacey Tull, MD
Chesterfield Dermatologic Surgeon
1.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.